Illegal opiates believed to have been produced in overseas labs are behind a rash of recent overdose deaths on Long Island, signaling a dangerous new turn in the region’s pain pill and heroin epidemic, officials said.
Authorities in Nassau are sounding the alarm publicly for the first time about the recent rise in deaths linked to black market drugs, which are derivatives of fentanyl, the most powerful opiate available for use in medical treatment.
Nassau had recorded at least 19 fentanyl-related deaths for 2015, with an additional 11 cases pending, authorities said. In Suffolk, at least 32 people died from fentanyl-related overdoses last year, the highest total on record. This year, four additional deaths have been confirmed in Suffolk, officials said. It’s not clear how many of those deaths involved fentanyl derivatives, officials said.
Law enforcement officials said the substances are probably being made by chemists in China and Mexico, where the ingredients needed to produce them are more readily available.
In the first few weeks of 2016, Nassau toxicologists linked another six deaths to fentanyl and its chemical derivatives, putting the county on pace to record more than 40 such overdoses in 2016, officials said.
“Family and friends need to . . . get their loved ones help before they get their hands on this deadly drug,” Nassau County Executive Edward Mangano told Newsday of the substances.
Fentanyl is at least 25 to 40 times more powerful than heroin. It is sometimes used to induce anesthesia before medical procedures, and even a small dose can be fatal.
“People really have no idea what they’re taking right now when they buy” illegal opiates, said Dr. Thomas Jan, a pain management and addiction specialist, as well the medical director for the overdose training program at the Long Island Council on Alcoholism and Drug Dependence.
“Fentanyl is showing up all the time” in testing of Jan’s patients, he said.
Local and federal authorities have issued several public health alerts in recent years about heroin laced with fentanyl. The additive is attractive to heroin suppliers because it lets them stretch their supply further, and also makes it more potent, officials said.
But recently, toxicologists in Nassau started seeing something new in post-mortem testing: a handful of hard-to-detect, lab-produced fentanyl variants. The chemicals were found in the systems of overdose victims, not all of whom took heroin.
That suggests some users are getting high on fentanyl or its variants alone, or in tandem with other drugs, authorities said. There is also concern that fentanyl derivatives are being sold locally in pill form, purchased by users who think they’re actually taking oxycodone, officials said.
Authorities say dealers have recently been found peddling such pills in Tennessee, San Francisco, Cleveland and Canada, officials said.
“The fact that fentanyl has been found in this form should hopefully make people nervous that do abuse these types of opiate pills, that they could be getting their hands on something even more lethal,” DEA spokesman Rich Isaacson said of the trend.
The drug or its chemical derivatives have been linked to the deaths of more than 700 people across the United States between late 2013 and early 2015, according to the Drug Enforcement Administration.
Locally, fentanyl-involved overdoses began to climb in late 2013, when a rash of deaths involving the drug caught the attention of county health officials in both Nassau and Suffolk, authorities said.
Nassau, for example, recorded just three fatal fentanyl overdoes in 2012, officials said. The death total rose to 12 in 2013; 15 in 2014; and 19 in 2015, records show.
In Suffolk, fentanyl-related deaths doubled between 2013 and 2014, from 12 to 24, records show.
China announced in October it would regulate the sale and distribution of 116 chemical compounds used in the production of synthetic drugs, including a fentanyl variant.
Opiates killed more than 28,000 people in the United States in 2014, more than any year on record.
Thousands of additional overdose victims around the United States were brought back from the brink of death thanks to widespread use of the lifesaving intranasal overdose antidote Narcan, authorities said.
One of those opiate users, a Massapequa resident who recently completed a drug rehabilitation program, told Newsday he overdosed twice on fentanyl-laced heroin in 2015.
He was revived with Narcan both times — once by a relative and once by a paramedic — after purposely seeking out the adulterated drug.
“I was definitely aware it [fentanyl] was dangerous,” said the man, who spoke to Newsday on condition of anonymity. “That’s why I wanted it. That’s the reason a lot of people want it. It gets you higher.”
With The Associated Press
DEATHS CAUSED BY FENTANYL, DERIVATIVES
2015: 19 (plus 11 additional cases pending)
Source: Nassau and Suffolk County medical examiners